HIV/AIDS Skepticism

Pointing to evidence that HIV is not the necessary and sufficient cause of AIDS

NEVIRAPINE, TB, and HIV/AIDS

Posted by Henry Bauer on 2008/08/06

TB hampers HIV treatment — study
Patients being treated for tuberculosis (TB) may not get the full benefits from HIV therapy, researchers say. Nevirapine — a cheap antiretroviral drug used to treat HIV in developing countries — did not work as well in patients also on TB treatment. . . . Around 40% of HIV patients in the South African study were also treated for TB. . . . Nevirapine is a common choice because of its cost and can be used in women of child-bearing age.”

That TB patients test HIV-positive at a very high rate has been known for a long time, from data gathered in the United States:

Are TB patients particularly promiscuous sexually, or incessantly sharing infected needles for drug abuse? [IS TUBERCULOSIS AN APHRODISIAC?, 4 January 2008] Or is it that HIV tests, which react “positive” on a wide range of conditions, are particularly prone to test positive in the presence of TB? Surely the latter interpretation is much the more plausible.

As to the benefits of nevirapine and its utility in pregnant women, read Celia Farber’s “Out of Control” [Harper’s magazine, March 2006]: a pregnant woman taking nevirapine in a clinical trial died thereby; and the main initial trial of the drug in Africa had been so flawed that the claims based on it should have been disregarded.

Nevirapine is a known cause of liver disease, sometimes fatal, as well as of other potentially fatal “side”-effects. The following quotes are taken from the January 2008 revision of the official HIV/AIDS treatment guidelines:

“Nevirapine may be used as an alternative to efavirenz for the initial NNRTI-based regimen in women with pretreatment CD4 counts <250 cells/mm3 or in men with pretreatment CD4 counts <400 cells/mm3 (BII). Symptomatic and sometimes serious or life-threatening hepatic events have been observed with much greater frequency in women with pretreatment CD4 counts >250/mm3 and in men with pretreatment CD4 counts >400/mm3. Nevirapine thus should be initiated in these patients only if the benefit clearly outweighs the risk. Close monitoring for elevated liver enzymes and skin rash should be undertaken for all patients during the first 18 weeks of nevirapine therapy. . . . nevirapine was associated with greater toxicity (see below) and did not meet criteria for non-inferiority compared with efavirenz. . . . Two deaths were attributed to nevirapine use. One resulted from fulminant hepatitis and one from staphylococcal sepsis as a complication of Stevens-Johnson syndrome (pp. 18-19).”
“Serious hepatic events have been observed when nevirapine was initiated in treatment-naïve patients. These events generally occur within the first few weeks of treatment. In addition to experiencing elevated serum transaminases, approximately half of the patients also develop skin rash, with or without fever or flu-like symptoms. . . . A 12-fold higher incidence of symptomatic hepatic events was seen in women (including pregnant women) with CD4 counts >250 cells/mm3 at the time of nevirapine initiation . . . . Most of these patients had no identifiable underlying hepatic abnormalities. In some cases, hepatic injuries continued to progress despite discontinuation of nevirapine [129, 131]. . . . More detailed recommendations on the management of nevirapine-associated hepatic events can be found in Table 18a [whose heading is, ‘Potentially Life-Threatening and Serious Adverse Events’] (p. 19).”
“female patients seem to have a higher propensity of developing Stevens-Johnson syndrome and symptomatic hepatic events from nevirapine (p.29).”
“Because nevirapine is an inducer of the drug-metabolizing hepatic enzymes, administration of full therapeutic doses of nevirapine without a 2-week, low-dose escalation phase will result in excess plasma drug levels and potentially increase the risk for toxicity (p. 41).”
“. . . . Hepatic failure and death have been reported among a small number of pregnant patients (p. 48).”
“DISADVANTAGES (Table 9):
• Higher incidence of rash than with other NNRTIs, including rare but serious hypersensitivity reactions (Stevens-Johnson syndrome or toxic epidermal necrolysis)
• Higher incidence of hepatotoxicity than with other NNRTIs, including serious and even fatal cases of hepatic necrosis”

There is also a “Black Box Warning” for nevirapine (Table 20, p. 86):
“• Severe, life-threatening, and in some cases fatal hepatotoxicity, including fulminant and cholestatic hepatitis, hepatic necrosis, and hepatic failure, has been reported. Patients may present with nonspecific prodromes of hepatitis and progress to hepatic failure.
• Women with CD4 counts >250 cells/mm3, including pregnant women receiving chronic treatment for HIV infection, are at considerably higher risk of hepatotoxicities.
• Severe, life-threatening, and even fatal skin reactions, including Stevens-Johnson syndrome, toxic epidermal necrolysis, and hypersensitivity reactions characterized by rash, constitutional findings, and organ dysfunction have occurred with nevirapine treatment.
• Patients should be monitored intensively during the first 18 weeks of nevirapine therapy to detect potentially life-threatening hepatotoxicity or skin reactions.
• A 14-day lead-in period with nevirapine 200 mg daily must be followed strictly.
• Nevirapine should not be restarted after severe hepatic, skin, or hypersensitivity reactions”

“Nevirapine has also been shown in animal studies to cause cancer: “hepatocellular adenomas and carcinomas in mice and rats” (Table 26).”

THAT’s the drug that HIV/AIDS experts describe as “can be used in women of child-bearing age”.
THAT’s the drug widely used in Africa to supposedly protect newborn babies from their “HIV-positive” mothers.

One Response to “NEVIRAPINE, TB, and HIV/AIDS”

  1. Martin said

    Hi. Dr. Bauer: Scary stuff, nevirapine. I looked it up, there’s a very good PDF file: http://www.tig.org.za/pdf-files/trouble_nevirapine.pdf that I found. I was wondering how nevirapine worked — it’s a non-nucleocide reverse transcriptase inhibitor. So if it finds HIV it would stop its reverse transcription. Of course, there isn’t any HIV to be found, so it stops reverse transcription everywhere else, like AZT. What are these people thinking? If they can’t find HIV in a person using the most sophisticated methods, what makes them think that powerful toxic drugs like AZT, nevirapine, and protease inhibitors are going to be any more successful? The AIDS doctors are worse than the bleeders, the barbers who cut off limbs, the lobotomists and the quacks currently using the fashionable neuroleptics like zyprexa for treatment of non-existent diseases.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s